IJD
Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 1530  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
CORRESPONDENCE
Year : 2017  |  Volume : 62  |  Issue : 1  |  Page : 101-103
Generalized bullous drug eruption to faropenem - hitherto unreported


Department of Dermatology, R. G. Kar Medical College, Kolkata, West Bengal, India

Date of Web Publication10-Jan-2017

Correspondence Address:
Anusree Gangopadhyay
Department of Dermatology, R. G. Kar Medical College, Kolkata, West Bengal
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5154.198033

Rights and Permissions



How to cite this article:
Gangopadhyay A, Rudra O, Ghosh A, Biswas SK. Generalized bullous drug eruption to faropenem - hitherto unreported. Indian J Dermatol 2017;62:101-3

How to cite this URL:
Gangopadhyay A, Rudra O, Ghosh A, Biswas SK. Generalized bullous drug eruption to faropenem - hitherto unreported. Indian J Dermatol [serial online] 2017 [cited 2020 Oct 26];62:101-3. Available from: https://www.e-ijd.org/text.asp?2017/62/1/101/198033


Sir,

A 45-year-old homemaker presented to us with pruritic bullous eruption over her body for 2 days. A meticulous history taking revealed that the lesions appeared 24 h after consuming faropenem, an oral antibiotic prescribed to her by her physician for an acute attack of urinary tract infection. She could not recall any instance of the intake of other beta-lactam group of antibiotics in the recent past. On examination, there were multiple flaccid bullae of variable sizes ranging from 2 to 5 cm in diameter surrounded by erythema and containing clear fluid, which were distributed over the palms and soles, trunk, and extremities [Figure 1]a and [Figure 1]b. Oral and genital mucosae were found to be involved with mild erosions [Figure 1]c and [Figure 1]d. Her face showed mild erythema, erosions over the lips, and perioral crusting [Figure 1]c and [Figure 1]d. Systemic examination was unremarkable. Histopathological examination of a skin lesion showed the presence of intraepidermal spongiosis with scattered necrotic keratinocytes. There was a split in the region of basement membrane leading to the formation of a cleft in the dermoepidermal junction without any acantholytic cell [Figure 2] and [Figure 3]. Pigment was found to be scattered in the cleft as well as in the upper dermis [Figure 3]. The upper dermal mild perivascular infiltrate consisted of mostly lymphocytes with few eosinophils [Figure 4]. Direct immunofluorescence (DIF) test was found to be negative. The patient showed a remarkable improvement after being treated with systemic corticosteroids (injection dexamethasone 8 mg given intravenously once daily for 3 days and thereafter, oral prednisolone 40 mg/day for 7 days and gradually tapered over the next 2 weeks), and on follow-up, her skin showed minimal postinflammatory hyperpigmentation. Based on the clinical and histopathological features, a diagnosis of generalized bullous drug reaction was made. According to the causality assessment scales proposed by the World Health Organization such as the Collaborating Centre for International Drug Monitoring, the Uppsala Monitoring Centre, and the Naranjo Adverse Drug Reaction Probability Scale, the causal role of faropenem in this case was “probable.”
Figure 1: (a) Flaccid bullae over both forearms. (b) Flaccid bullae over the thigh. (c) Erosion over the lips with perioral crusting. (d) Erosion over hard palate and buccal mucosa

Click here to view
Figure 2: Split along dermoepidermal junction (H and E, ×40)

Click here to view
Figure 3: Intraepidermal spongiosis with necrotic keratinocytes and pigment scattered in the cleft (H and E, ×100)

Click here to view
Figure 4: Upper dermal perivascular infiltrate of lymphocytes and eosinophils (indicated by arrow) (H and E, ×400)

Click here to view


Faropenem is a new generation broad spectrum oral beta-lactam antibiotic of penem group used for upper- and lower-respiratory tracts and genitourinary infections.[1] Although diarrhea, nausea, and vomiting are the frequently reported side effects, adverse cutaneous reactions are extremely rare. There are a few reports of acute generalized exanthematous pustulosis caused by faropenem and meropenem.[2],[3] However, bullous skin eruptions have not been reported, yet the various types of bullous drug reactions are bullous fixed drug reactions (FDRs), Stevens–Johnson syndrome and toxic epidermal necrolysis, drug-induced autoimmune vesiculobullous disorders, pseudoporphyria, and drug-induced coma blisters.[4] There are isolated reports of cell poor subepidermal blistering due to fluvoxamine, e-aminocaproic acid, and sibutramine.[5] The closest differential diagnoses in this case were bullous FDR and drug-induced bullous pemphigoid. The histopathological features were not conforming to that of FDR where necrotic keratinocytes are numerous with prominent interface dermatitis and plenty of melanophages in the upper dermis.[6] Moreover, a minimal postinflammatory hyperpigmentation in this patient when seen on subsequent follow-up was not in favor of a diagnosis of bullous FDR. A negative DIF result ruled out the possibility of bullous pemphigoid.

Thus, faropenem, a novel broad spectrum antibiotic which is widely used nowadays by physicians, can give rise to adverse cutaneous drug reactions such as generalized bullous eruptions as was reported in our case.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
   References Top

1.
Dalhoff A, Nasu T, Okamoto K. Target affinities of faropenem to and its impact on the morphology of gram-positive and gram-negative bacteria. Chemotherapy 2003;49:172-83.  Back to cited text no. 1
    
2.
Sakuragi Y, Sawada Y, Hara Y, Ohmori S, Omoto D, Haruyama S, et al. Acute generalized exanthematous pustulosis caused by Faropenem: A possible pathogenetic role for interleukin-23. Acta Derm Venereol 2016;96:265-6.  Back to cited text no. 2
    
3.
Khalel MH, Fattah Saleh SA, F El-Gamal AH, Najem N. Acute generalized exanthematous pustulosis: An unusual side effect of meropenem. Indian J Dermatol 2010;55:176-7.  Back to cited text no. 3
[PUBMED]  Medknow Journal  
4.
Jean R, Valeyrie-Allanore L. Drug reactions. In: Bolognia JL, Jorizzo JL, Schaffer VJ, editors. Dermatology. 3rd ed.. China: Elsevier; 2012. p. 335-56.  Back to cited text no. 4
    
5.
Weedon D. Weedon's Skin Pathology. 3rd ed.. Edinburgh, UK: Churchill Livingstone Elsevier; 2010.  Back to cited text no. 5
    
6.
Hiatt KM, Horn TD. Cutaneous toxicities of drugs. In: Elder DE, editor. Lever's Histopathology of the Skin. 10th ed. New Delhi: Wolters Kluwer India Pvt. Ltd.; 2009. p. 311-31.  Back to cited text no. 6
    


    Figures

  [Figure 1], [Figure 2], [Figure 3], [Figure 4]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (2,195 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed1406    
    Printed13    
    Emailed0    
    PDF Downloaded54    
    Comments [Add]    

Recommend this journal